Medications That Cause Weight Gain
Can't lose weight? Feel hungry all the time?
Have you considered that it might be something that you're taking?
Many common medications cause the side effect of weight gain.
The worst culprits are:
1) HRT and the Birth Control Pill. Synthetic oestrogens and progestins interfere with insulin metabolism, thyroid function, gut flora, and neurotransmitter balance. They cause fat to be deposited on the upper thighs.
2) Antibiotics interfere with leptin metabolism. Even one course of antibiotics is enough to cause measurable weight gain.
3) Antidepressants. All antidepressants have weight gain as a potential side effect. Some people are affected more than others, depending on their individual biochemistry and susceptibility.
4) Antihistamines. Allergy medication increases appetite by interfering with the satiety hormone leptin. Antihistamines also cause dehydration and thirst, which can lead to over-eating.
5) Certain blood sugar medications. Insulin and drugs that increase insulin (such as Diamicron) are the worst for weight gain. Others such as Avandia also cause some weight gain. Fortunately, the most common blood sugar medication Metformin does not cause weight gain.
6) Certain blood pressure medications. Calcium channel blockers and beta blockers promote weight gain by causing increased appetite. Beta blockers also directly suppress metabolic rate and impair the function of insulin. ACE inhibitors are the category of blood pressure medication least likely to cause weight gain.
There may be an alternative prescription that is more suitable to your weight loss goals. Do not stop prescription medication without talking to your doctor.
Appointments at Sensible-Alternative
For professional help with weight loss, please make an appointment with one of our naturopaths.
Sydney CBD • North Sydney
To book, please contact our receptionist Lisa on our Sydney phone number: 02 8011 1994 or email click here. reception <at> sensible-alternative.com.au